Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2001, 12:19 AM CST for Jefferson County, Alabama. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 22, 2001, 12:19 AM CST (06:19 UTC)
- Expired
- Feb 22, 2001, 1:15 AM CST
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 1:06 AM CST | Hail 1 | Pinson, AL | Quarter size hail fell in Pinson. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 220620 SVRBHM ALC073-220715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1219 AM CST THU FEB 22 2001 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA * UNTIL 115 AM CST * AT 1214 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF GRAYSVILLE...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WARRIOR... TARRANT...MOUNTAIN BROOK...IRONDALE...GARDENDALE...FULTONDALE... FORESTDALE...CENTER POINT...BIRMINGHAM AND ADAMSVILLE. HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.v LAT...LON 3390 8691 3361 8712 3343 8673 3370 8653
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 3:00 PM CST, 9 hours 19 minutes earlier.
Area forecast discussion, Feb 21, 3:00 PM CST, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CST WED FEB 21 2001 MAJOR AWIPS PROBLEMS TODAY. NO RADAR/SURFACE/OR MODEL DATA COMING INTO AWIPS. BASED ON WHAT I SAW ON THE WORLD WIDE WEB AND PCGRIDS...CURRENT FORECAST LOOKS GOOD. WON/T MAKE TOO MANY CHANGES. MAJOR QUESTION IS HOW LONG IT WILL RAIN TOMORROW. SINCE CONFIDENCE LEVEL IS LOW...WILL LEAVE TIMING AS IN FORECAST...AND HAVE EVENING SHIFT UPDATE AS THE NEW MODELS COME IN. WILL INCREASE POP CATEGORY TONIGHT AND TOMORROW. CATEGORICAL NORTH AND CENTRAL TONIGHT...LIKELY SOUTH. CHANCE TOMORROW MORNING. BASED ON WHAT HAD TO LOOK AT...GUIDANCE NUMBERS ARE ALL CLOSE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. FCSTR. 80. HSV WB 046/054 037/060 049 +500 BHM WB 050/062 040/063 052 +400 MGM WB 053/068 044/069 054 9400 .BHM...NONE. 80
In the hours before
Special weather statement, Feb 21, 7:45 PM CST, 4 hours 34 minutes before
ALZ001>038-040>050-220545- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 PM CST WED FEB 21 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A SLOW MOVING COLD FRONT WILL BECOME STALLED OUT JUST NORTH OF MONTGOMERY...AND RETREAT NORTHWARD OVERNIGHT. A SURFACE LOW PRESSURE AREA WILL BEGIN DEVELOPING ALONG THIS FRONT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THIS FRONTAL BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE APPROACH OF THE UPPER LEVEL DISTURBANCE. ALTHOUGH NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME ISOLATED STORMS COULD BRIEFLY REACH SEVERE LIMITS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...HAIL... AND GUSTY WINDS. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
Local storm report, Feb 22, 12:13 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 AM CST THU FEB 22 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1103 PM DETROIT AL WIND DAMAGE
02/21/01 LAMAR TREES AND POWER LINES
WERE BLOWN DOWN IN
DETROIT.
1107 PM HAMILTON AL 0.88 INCH HAIL
02/21/01 MARION DIME TO NICKLE SIZE HAIL
FELL IN AND AROUND THE
CITY OF HAMILTON.
1115 PM COUNTY WIDE AL WIND DAMAGE
02/21/01 LAMAR NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
MAINLY ACROSS THE
NORTHERN PART OF THE
COUNTY. LARGE HAIL WAS
ALSO REPORTED.
1119 PM GUIN AL 1.00 INCH HAIL
02/21/01 MARION QUARTER SIZE HAIL WAS
REPORTED IN AND AROUND
THE CITY OF GUIN.
1100 PM COUNTY WIDE AL WIND DAMAGE
02/21/01 MARION NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
GENERALLY ACROSS THE
SOUTHERN PART OF THE
COUNTY. SOME ROADS WERE
BLOCKED.
1110 PM BRILLIANT AL 0.88 INCH HAIL
02/21/01 MARION DIME TO NICKLE SIZE HAIL
WAS REPORTED FROM
BRILLIANT TO WINFIELD AND
IT COVERED THE GROUND.
1211 AM JASPER d AL 1.00 INCH HAIL
02/22/01 WALKER QUARTER SIZE HAIL WAS
REPORTED IN THE CITY OF
JASPER.Local storm report, Feb 22, 12:17 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 AM CST THU FEB 22 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM COUNTY WIDE AL WIND DAMAGE
02/21/01 MARION NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
GENERALLY ACROSS THE
SOUTHERN PART OF THE
COUNTY. SOME ROADS WERE
BLOCKED.
1103 PM DETROIT AL WIND DAMAGE
02/21/01 LAMAR TREES AND POWER LINES
WERE BLOWN DOWN IN
DETROIT.
1107 PM HAMILTON AL 0.88 INCH HAIL
02/21/01 MARION DIME TO NICKLE SIZE HAIL
FELL IN AND AROUND THE
CITY OF HAMILTON.
1110 PM BRILLIANT AL 0.88 INCH HAIL
02/21/01 MARION DIME TO NICKLE SIZE HAIL
WAS REPORTED FROM
BRILLIANT TO WINFIELD AND
IT COVERED THE GROUND.
1115 PM COUNTY WIDE AL WIND DAMAGE
02/21/01 LAMAR NUMEROUS TREES AND POWER
LINES WERE BLOWN DOWN
MAINLY ACROSS THE
NORTHERN PART OF THE
COUNTY. LARGE HAIL WAS
ALSO REPORTED.
1119 PM GUIN AL 1.00 INCH HAIL
02/21/01 MARION QUARTER SIZE HAIL WAS
REPORTED IN AND AROUND
THE CITY OF GUIN.
1211 AM JASPER AL 1.00 INCH HAIL
02/22/01 WALKER QUARTER SIZE HAIL WAS
REPORTED IN THE CITY OF
JASPER.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:03 PM CST | Tornado Warning | BMX | Dallas | 27 min |
| Feb 21, 6:31 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 29 min |
| Feb 21, 10:33 PM CST | Severe Thunderstorm Warning | BMX | Perry | 27 min |
| Feb 21, 10:48 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 27 min |
| Feb 21, 11:15 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 30 min |
| Feb 21, 11:43 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 47 min |
| Feb 22, 12:44 AM CST | Severe Thunderstorm Warning | BMX | Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.